Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 38, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 3, 2016, 5:25 PM CDT for Lyon County, Minnesota. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2016, 5:25 PM CDT (22:25 UTC)
- Expired
- Jun 3, 2016, 5:48 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 5:35 PM CDT | HAIL 1 | 2 Sw Minneota, MN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886
WUUS53 KFSD 032225
SVRFSD
MNC083-032315-
/O.NEW.KFSD.SV.W.0038.160603T2225Z-160603T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 PM CDT FRI JUN 3 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LYON COUNTY IN SOUTHWESTERN MINNESOTA...
* UNTIL 615 PM CDT
* AT 525 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MINNEOTA...OR
12 MILES NORTHWEST OF MARSHALL...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
GHENT AROUND 540 PM CDT.
MARSHALL AROUND 550 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LYND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4435 9559 4434 9559 4437 9608 4463 9609
4463 9560
TIME...MOT...LOC 2225Z 276DEG 23KT 4452 9602
HAIL...1.00IN
WIND...60MPH
$$
HANKO1 follow-up statement
411
WWUS53 KFSD 032248
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 PM CDT FRI JUN 3 2016
MNC083-032258-
/O.CAN.KFSD.SV.W.0038.000000T0000Z-160603T2315Z/
LYON MN-
548 PM CDT FRI JUN 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR LYON COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4435 9559 4434 9559 4437 9608 4463 9609
4463 9560
TIME...MOT...LOC 2247Z 276DEG 23KT 4450 9581
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:41 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 3, 2:41 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 241 PM CDT FRI JUN 3 2016 .SHORT TERM...(This evening through Saturday) Issued at 242 PM CDT Fri Jun 3 2016 Showers and thunderstorms will be the main concern through late evening. Two areas of potential development are expected to occur. The first is across northwest Iowa in the vicinity of a warm front/outflow boundary from this mornings MCS. While the shear in this area is fairly nicely balanced...directional shear in the low levels is lacking a bit with surface winds from the southwest. Not to mention that as the environment heats up drier air aloft is advecting in, which is in turn diminishing instability and aiding in strengthening the cap. So, do not expect this area to have much if any severe weather with it. The other more favorable location will be across central into east central South Dakota mainly along and north of Interstate 90. A fairly strong cold pool aloft was settling into northeast South Dakota this afternoon with thunderstorms firing in the vicinity of the cold air advection aloft and the surface cold front/dry line. Lapse rates aloft are driving better instability in this area but CAPE is still only running about 1000 to 1500 j/kg. Shear is also a bit lackluster in this area likely as a result of a worked over environment from the earlier MCS. However with 1500 j/kg CAPE and a nice dry layer below about 800mb, there will be a threat for wind gusts of 60 to 70 mph in the strongest storms. Cold air aloft west of eastern MN upper low, with ample low level moisture and some mid level moisture will support generally light showers Saturday, mainly east if the James River. activity should peak with daytime heating, although a few showers are possible in the early morning. Instability looks marginal but will continue to carry isolated thunder. Wind fields in the cool advection pattern will not support great coverage or much rain, so will bump up pops a little for the fairly shallow instability but leave them at chance, while going with the low qpf. High temperatures Saturday still look on the cool side of guidance given expected cloud cover, with highs mostly 70 to 75. .LONG TERM...(Saturday night through Friday) Issued at 242 PM CDT Fri Jun 3 2016 A few light showers may linger into early Saturday evening, otherwise skies should steadily clear Saturday night and stay mostly clear Sunday through at least Tuesday. The only question here is another short wave rotating southeast through the western Great Lakes Monday. This wave should stay northeast of the area and do not see much moisture available so expect that this wave will bring nothing much; just a little cooling from Monday to Tuesday with highs slipping only a bit through the 70s. Wednesday through Friday should bring a warming trend and a developing southerly low level flow to help bring it. Low level moisture and instability will slowly increase, but do not see much upper support or focus for the development of storms. Will go with the guidance very marginal slight chance for parts of these periods, for I cannot really argue with the spotty 15 to 20 percent pops, but between the marginal nature of any threat and the timing problems that far ahead, would not mind seeing the mention threshold raised a little for the extended period. In any event, it looks like we will be headed for our best taste of summer so far, with hgihs into the 80s area wide late in the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1236 PM CDT Fri Jun 3 2016 VFR ceiling and visibility conditions through the period. However scattered showers and thunderstorms will remain likely through about 3z this evening. Within the stronger thunderstorms short lived MVFR conditions will be possible. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM... AVIATION...08
Hazardous weather outlook, Jun 3, 3:46 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 PM CDT FRI JUN 3 2016 SDZ050-052-057-058-063-064-068-042100- GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME- 346 PM CDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THE REST OF THIS AFTERNOON. STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001-MNZ071-097-098-SDZ038>040-053>056-059>062-065>067-069- 042100- LYON IA-LINCOLN MN-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS- SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA- HUTCHINSON-TURNER-LINCOLN SD-YANKTON- 346 PM CDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THE REST OF THIS AFTERNOON AND EARLY EVENING. SOME STORMS MAY BE SEVERE WITH THE STRONGEST STORMS PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN UNTIL 8 PM. IAZ002-003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ013- 014-SDZ070-071-042100- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- DIXON-DAKOTA-CLAY SD-UNION- 346 PM CDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EARLY EVENING. SOME STORMS MAY BE SEVERE WITH THE STRONGEST CELLS PRODUCING HAIL UP TO THE SIZE OF HALF DOLLARS AND 60 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE UNTIL 8 PM.
In the hours before
Local storm report, Jun 3, 4:46 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 PM CDT FRI JUN 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 2 NNE HETLAND 44.41N 97.22W
06/03/2016 U1.50 INCH KINGSBURY SD PUBLIC
LARGE HAIL COVERED THE GROUND.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Jun 3, 5:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT FRI JUN 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 1 SSW VOLGA 44.30N 96.93W
06/03/2016 BROOKINGS SD PUBLIC
LARGE PORTION OF TREE BLOCKING ROAD.
&&
AFLocal storm report, Jun 3, 5:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 PM CDT FRI JUN 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 ENE ARLINGTON 44.37N 97.09W
06/03/2016 M0.88 INCH BROOKINGS SD PUBLIC
SMALL MARBLE TO NICKEL SIZE HAIL.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 34 min |
| Jun 3, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lyon, Murray | 46 min |
| Jun 3, 5:56 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Pipestone | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.